Optimizing Cholesterol Treatment in Patients With Muscle Complaints

Authors:
Rosenson RR, Baker S, Banach M, et al.
Citation:
Optimizing Cholesterol Treatment in Patients With Muscle Complaints. J Am Coll Cardiol 2017;70:1290-1301.

The following are key points to remember about optimizing cholesterol treatment in patients with muscle complaints:

  1. Moderate- to high-intensity statins reduce the risk for atherosclerotic cardiovascular disease (ASCVD), with an estimated 21% reduction in ASCVD events for every 1 mmol/L reduction in low-density lipoprotein cholesterol (LDL-C) after 1 year of treatment. While randomized clinical trials have observed low rates of muscle symptoms among participants, in general practice, observed rates of muscle side effects are higher. Stopping or reducing dose of statins is associated with an increased risk for ASCVD events, and higher healthcare costs.
  2. There is no universal definition of statin intolerance; however, all definitions of statin intolerance require de-challenge and re-challenge to assess causal associations and to challenge with multiple statins. Also recommended is the review of all medications (including over-the-counter medications and supplements) and comorbidities that may impact a patient’s ability to tolerate statin therapy. Partial intolerance is the term used when the patient can tolerate a statin at less than the recommended dose.
  3. Characteristics of muscle symptoms are important in the evaluation of statin intolerance. Statin intolerance is less likely when: 1) symptoms occur immediately after statin initiation or disappear within minutes to hours upon cessation, 2) symptoms do not improve or disappear within 12 weeks after statin discontinuation, 3) symptom onset is present after protracted use (>12 weeks) without changes in any other apparent patient status, and 4) symptoms that occur with other classes of lipid-lowering agents or with other classes of pharmacotherapies.
  4. Tools to assess statin-related muscle symptoms include the National Lipid Association’s Statin Muscle Safety Task Force, which proposed a Statin Myalgia Clinical Index (SMCI) and a modified version of the SMCI developed by the Canadian Cardiology Working Group. Future evaluation may also include metabolic imaging, genetic assessment, and assessment of HMG-CoA reductase autoantibodies.
  5. Managing potential statin-related symptoms should include discontinuation and following a washout period, re-challenging with the same of another statin. Changing statin type and dose is the next step. Since pharmacokinetic profiles differ between statins, patients may tolerate a statin with a different profile compared to the statin that was associated with muscle symptoms.
  6. Alternate-day dosing in particular with atorvastatin or rosuvastatin, can be efficacious in reducing LDL-C. However, the efficacy of intermittent statin dosing on ASCVD outcomes has not been established.
  7. Lifestyle modification should be considered first-line therapy for lowering LDL-C. Additional therapies to be considered include ezetimibe and PCSK9 therapies, with ezetimide to be used when patients require a <50% reduction in LDL-C or LDL-C is ≥70 mg/dl (in the setting of maximally tolerated statin).
  8. Fenofibrate can lower LDL-C, but has not been shown to reduce ASCVD events. Niacin has been shown to reduce ASCVD events (Coronary Drug Project), but not in statin-treated patients.
  9. Coenzyme Q10 (CoQ10) synthesis is impaired by statins, suggesting that CoQ10 supplementation could counteract muscle symptoms; however, the benefit has not been demonstrated in a randomized, double-blind, crossover trial. Vitamin D (25-hydroxycholecalciferol) deficiency can produce myopathy and could increase statin-related muscle symptoms; however, no randomized controlled trials have demonstrated benefit of supplementation. Curcuminoids, polyphenolics found in tumeric, have anti-inflammatory and anti-oxidant properties, and can improve pain in patients with diverse musculoskeletal conditions; however, high-grade studies have not been conducted.
  10. Statin-related muscle symptoms are a common cause of statin discontinuation. Most patients can tolerate some statins; however, it is important for the clinician to work with the patients and demonstrate strong communication with the patients in order for the most well-tolerated dose to be taken. It is important for patients to understand the risk related to stopping or lowering doses, and to find the most well tolerated statin along with lifestyle modification and potentially additional agents such as ezetimibe.

< Back to Listings